Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

January 1, 202111 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Jan 1, 2021, 5:26 PM EST for 11 counties in Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 5:26 PM EST (22:26 UTC)
Expired
Jan 1, 2021, 6:15 PM EST
In force
49 min
Issued by
NWS Blacksburg, VA

Counties Botetourt County, VA, Carroll County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Patrick County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 16 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS81 KRNK 012226
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EST Fri Jan 1 2021

VAZ011-013-014-016>018-022-023-032-033-012315-
Giles-Botetourt-Franklin-Pulaski-Patrick-Floyd-Montgomery-Craig-
Roanoke-Carroll-
526 PM EST Fri Jan 1 2021

...An AREA OF MODERATE TO HEAVY RAIN WILL AFFECT PARTS OF THE NEW 
RIVER VALLEY...ROANOKE VALLEY AND SOUTHWEST VIRGINIA BLUE RIDGE 
THROUGH 630 PM EDT......

At 522 PM EST, radar indicated a band of moderate to heavy rain was0 
located along a line extending from near Blacksburg to Hillsville. 
Movement was northeast at 55 mph. heavy rain will result in ponding 
of water on roadways as well as other low-lying areas, and drainage 
ditches to fill up quickly. 

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Vinton...
and Rocky Mount.

If driving, be prepared to slow down due to standing water on 
roadways.

LAT...LON 3658 8086 3744 8055 3746 8049 3742 8047
      3751 8030 3766 7975 3741 7979 3740 7981
      3734 7980 3727 7986 3722 7983 3722 7982
      3721 7982 3681 7989 3683 8000 3678 8001
      3679 8009 3672 8009 3665 8006 3658 8018
TIME...MOT...LOC 2222Z 244DEG 50KT 3728 8041 3647 8066 

$$

SK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 1, 4:08 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 1, 4:08 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
408 PM EST Fri Jan 1 2021

.SYNOPSIS...
A low pressure system will track from the Lower Mississippi
Valley into New England through Saturday morning which will
bring widespread rain and some freezing rain to the region.
Another low will move from the Tennessee Valley Saturday night
across the Mid Atlantic region on Sunday resulting in more rain.
Monday and Tuesday will be dry under high pressure.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 407 PM EST Friday...

Temperatures along ridges are at 32 or warmer and we have found
no reports of ice accretion. If there is any, it would be a
very light glaze only in the trees. No concerns on roadways at
this point. Temperatures are expected to remain steady or slowly
climb as more moderate rain moves across the region this
evening. Therefore, we are cancelling the winter weather
advisory at this time.

Prev discussion as of 120 PM EST Friday...

Freezing rain/winter weather advisory until 6pm today for Blue
Ridge of VA and Alleghanys.

Sub-freezing temperatures reported as far south as Jefferson, NC
this afternoon and mainly confined to the Blue Ridge, as well as the
Alleghanys from near Mountain Lake to Hot Springs. Current advisory
appears in good enough shape, as thinking as rain increases from the
south, and warm nose of +6 to +8C arrives, the low level cold air
will be eroded from the south, and most everyone should be above
freezing by 23z/6pm today.

Best isentropic lift occurs this afternoon, then front moves in this
evening, exiting the eastern CWA by Sat morning though majority of
deeper moisture will be occuring late this afternoon into the
evening, with showers ending by overnight.

Limited mixing behind the front and some clearing may lead to fog
issues but with cloud cover sticking around, dense fog will be
patchy in nature, but something to watch for Sat morning,
especially in the piedmont.

With wedge in place this afternoon, the front moving through tonight
and eroding it, have a non-diurnal temperature trend, with
temperatures rising overnight. 8h temps cool slightly Sat morning
then rebound ahead of next surface low moving up from the southeast,
and closed upper low over the Ozarks.

A mix of sun and clouds Saturday with westerly wind will help
temperatures climb 10-15 degrees above normal, from the upper 40s to
mid 50s in the mountains, to upper 50s to mid 60s east.

Forecast confidence staying at average on ending rainfall and
freezing rain, but above average for temperatures late tonight into
Saturday and cloud cover. Next threat of rain will stay south of the
forecast area til after dusk Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 200 PM EST Friday...

A quick moving Gulf low pressure system will bring rain to the area
Saturday night into Sunday morning. The center of the low tracks
across central North Carolina Saturday night into Sunday morning,
then off the Virginia Coast Sunday afternoon. The advance of the
northern edge of precipitation is fastest on GFS with ECMWF,CMC and
NAM slower. However, the bulk of the moderate to heavy rain will
remain on the eastern side of the low. With the placement of the low
further south on most model solutions, this will result in less rain
for our region. The highest totals ranging from a half to one inch
will occur in the piedmont with less amounts elsewhere. Low
temperatures Saturday night will vary from the mid 30s in the
northern mountains to the mid 40s along the southern Blue Ridge
mountains. Surface low pressure off the Virginia coast Sunday will
lift northeast Sunday night into Monday. An upper level low tracking
over the Ohio Valley may bring some light rain/high elevation snow
to the mountains Sunday and Sunday night. Most of the energy with
this feature should remain north of the forecast area. Sunday's high
temperatures will be close to 10F above normal with readings from
near 40 degrees in the northwest mountains to the mid to upper 50s
east of the Blue Ridge. Low temperatures will range from the mid 20s
in the mountains to the mid 30s in the piedmont.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 200 PM EST Friday...

A progressive flow pattern aloft continues through the middle of
next week.

The upper trough axis across the mountains Monday morning will pivot
east into the Atlantic ocean by Monday evening. Interesting to note,
the southern upper vort max rotating around the upper trough is
trending stronger. High pressure and upper ridging will build north
into the central Appalachians Monday night into Tuesday. The high
center will build east over the region Tuesday night and slide east
Wednesday into Wednesday night. On Thursday morning, the high
pressure center will be in Atlantic ocean and the upper ridge axis
will be along the East Coast. Low pressure and its associated cold
front will approach from the west on Thursday. A cold front will
move across our area Thursday night into Friday. The timing of the
front appears slower on the models.

Temperatures will be near to above normal during the long term
period. Relatively mild Pacific air will dominate, generally keeping
colder air contained to Canada into the late parts of next week.

Moderate confidence in the Long Term Forecast.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 1240 PM EST Friday...

Rain building across the area this afternoon with strong wedge
in place will keep cigs/vsbys sub-VFR through this evening,
before the front moves across and ends the rain. Cigs/vsbys
overall will average IFR, but fluctuations to MVFR or LIFR at
possible. Icing appears likely between 300 and 1200 ft AGL from
BCB-ROA to LWB this afternoon, before warmer air erodes this
wedge this evening with the front. At the moment do not foresee
icing at the surface at these terminals.

Once the front moves through tonight, a strong low level jet
moves in, while sfc winds stay light. This will lead to low
level wind shear at all sits mainly between 04z and 12z.
Meanwhile, not much mixing expect so look for cigs to stay sub-
MVFR for most of the period, with improvements after 12-13z
mainly east of the mountains as mixing occurs. The west should
remain MVFR to IFR through 18z Saturday.

Forecast confidence is average for all elements.

Extended Aviation Discussion...

Brief return to VFR on Saturday afternoon, before next system
with rain and sub-VFR conditions moves in for Saturday night
into Sunday.

High pressure should bring a return to VFR by Monday-Wednesday.
Another system appears possible late Wednesday into Thursday
with next threat of precip and sub-VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...SK/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/WP
Hazardous weather outlook, Jan 1, 4:14 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
414 PM EST Fri Jan 1 2021

VAZ017>020-022>024-032>035-022115-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-
414 PM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

There remains a potential for a very light glaze of ice in trees at
the highest ridges through early this evening but no impacts on
roads or other pavement is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>016-043>047-058-059-WVZ042>044-507-508-
022115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
414 PM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 1, 5:02 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EST FRI JAN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FREEZING RAIN    3 NW VESUVIUS           37.94N 79.23W
01/01/2021  M0.20 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            FREEZING RAIN ON TREES AND POWER LINES. NO
            ICE ON THE GROUND.

&&

RAB
Special weather statement, Jan 1, 5:26 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EST Fri Jan 1 2021

VAZ011-013-014-016>018-022-023-032-033-012315-
Giles-Botetourt-Franklin-Pulaski-Patrick-Floyd-Montgomery-Craig-
Roanoke-Carroll-
526 PM EST Fri Jan 1 2021

...An AREA OF MODERATE TO HEAVY RAIN WILL AFFECT PARTS OF THE NEW
RIVER VALLEY...ROANOKE VALLEY AND SOUTHWEST VIRGINIA BLUE RIDGE
THROUGH 630 PM EDT......

At 522 PM EST, radar indicated a band of moderate to heavy rain was0
located along a line extending from near Blacksburg to Hillsville.
Movement was northeast at 55 mph. heavy rain will result in ponding
of water on roadways as well as other low-lying areas, and drainage
ditches to fill up quickly.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Vinton...
and Rocky Mount.

If driving, be prepared to slow down due to standing water on
roadways.

LAT...LON 3658 8086 3744 8055 3746 8049 3742 8047
      3751 8030 3766 7975 3741 7979 3740 7981
      3734 7980 3727 7986 3722 7983 3722 7982
      3721 7982 3681 7989 3683 8000 3678 8001
      3679 8009 3672 8009 3665 8006 3658 8018
TIME...MOT...LOC 2222Z 244DEG 50KT 3728 8041 3647 8066

SK

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.